Anything that damages the appearance of the face is no doubt an unpleasant change, right? Occurrence of red dots on face is frustrating and brings embarrassment, especially when someone points out this unusual change on the facial skin. Red dots on skin may cause mild irritation, but is not at all bothersome.
Facial petechiae is a medical term that is often used to describe this skin condition that is typically marked by facial red dots. As aforementioned, facial petechiae is an indication of blood leakage below the skin. In our body, there are 3 types of blood vessels and the ones that are damaged in this skin condition are the capillaries. The capillaries on the facial area are ruptured, which causes bleeding under the superficial skin and eventually leads to the development of flat, round, red spots on the skin. Thus, minor intradermal hemorrhage is the reason why we see pinpoint red dots on the skin.
The inner layer of the skin consists of innumerable tiny blood vessels. As we all know, the blood vessels carry blood and ensure that each and every organ is getting sufficient amount of blood. Blood vessels lie very close to the outer layer of the skin - the epidermis. Any action or activity that puts excessive strain on the facial blood vessels, can damage these blood carriers. This internal damage on the blood vessels, often manifests on the outermost layer of the skin, in the form of red dots on face.
Many people consider these small red dots on skin as heat rash. However, facial red dots and heat rash are totally different skin problems. These tiny spots that may also appear on the back and chest, do not look like blisters or pimples. So suggesting it as a heat rash is definitely an incorrect diagnosis.
When a person vomits, blood vessels close to the face are most affected. Most often, vomiting action causes broken blood vessels, which causes accumulation of blood in certain areas of facial skin and neck. This is often seen as red dots on face and neck.
Persistent or frequent coughing can also put undue pressure on the blood vessels of the face. This in turn, triggers, rupturing of these blood vessels, which eventually causes the formation of red dots on the superficial skin. These tiny spots may appear in large number all over the face. Apart from vomiting and coughing, broken facial capillaries can also be due to excessive crying.
Taking medicines that cannot be tolerated by the body can give rise to an allergic reaction, which many times affects the skin. Symptoms of food allergies can also affect the skin and cause red dots to appear on the face. Identifying the foods and medications that trigger these mild allergic reactions using skin allergy test can definitely help to avoid these skin problems.
Rupture to the capillaries from trauma is not the only cause of facial petechiae. People suffering from blood-clotting disorders are also at increased risk of internal bleeding. Usually, when a blood vessel gets damaged, blood clot soon begins to form at the injured site to stop bleeding. However, this does not occur in blood-clotting disorders, due to which there is a high possibility of formation of red dots on the skin. Fever accompanying facial petechiae is signaling a viral infection and may require an appointment with a doctor for further diagnosis.
People taking anticoagulants such as heparin, aspirin or warfarin that interrupt the blood's ability to clot, may also get facial petechiae. Decrease in the number of platelets (tiny cells in the bloodstream that initiate clotting action) is yet contributory factor in getting petechiae. Contracting sepsis (blood infection), use of chemotherapy drugs and suffering from blood cancer are some of the other causes of reduced platelet count, that eventually lead to petechiae anywhere on the body including the facial area.
Those in a habit of sneezing hard or following a rigorous exercise routine daily, may also show red dots on the skin, as these activities do put strain on facial blood vessels. However, this unsightly appearance usually vanishes after a few days. However, in order to ease the irritation, one can use skin moisturizers. This will help to soothe the skin considerably. In most cases, this is a temporary skin problem that does not demand a visit to a dermatologist.
Although it is not severe bleeding, the dots are unlikely to go away within a day or two. The red dots generally vanish over a 7-10 day period of time. In case, the red dots do not fade away within two weeks, undergoing a blood test is crucial to diagnose the underlying cause.